Phenytoin potentiation of neuroleptic‐induced dyskinesias

K. D. Sethi, Ana Hitri, Bruce I. Diamond

Research output: Contribution to journalArticlepeer-review

9 Scopus citations

Abstract

Clinically phenytoin‐induced movement disorders may resemble neuroleptic‐induced tardive dyskinesia (TD). Neuroleptic‐induced TD is thought to be related to an increase in the number and affinity of dopamine D2 receptors. We investigated the interaction of phenytoin with dopaminergic systems by measuring dopamine behavior and receptor changes in animals treated with phenytoin alone or in combination with chlorpromazine. Phenytoin alone or in combination produced significant behavioral supersensitivity without alteration of dopamine D2 receptor density or affinity. This animal study suggests that phenytoin may aggravate neuroleptic‐induced tardive dyskinesia through mechanisms other than the dopamine D2 receptors.

Original languageEnglish (US)
Pages (from-to)325-327
Number of pages3
JournalMovement Disorders
Volume5
Issue number4
DOIs
StatePublished - 1990

Keywords

  • Neuroleptic dyskinesias
  • Phenytoin

ASJC Scopus subject areas

  • Neurology
  • Clinical Neurology

Fingerprint Dive into the research topics of 'Phenytoin potentiation of neuroleptic‐induced dyskinesias'. Together they form a unique fingerprint.

Cite this